Since December 19, 2007 prednisone has been a steady medication in my life. I was started on it for the pyoderma gangrenosum I developed in November of 2007 when it was finally diagnosed correctly. Now you might be wondering why I am so happy to be off of prednisone. Well, the main reason is the sheer number of side effects which can be seen here and here.

Luckily I did not suffer all of the side effects. For some reason I do not seem to get the increased appetite side effect. I am not sure why but I have heard some people say they were so hungry on prednisone that they would eat Styrofoam. That is some serious hunger!!! I also did not gain weight on prednisone. I am not sure if the weight gain side effect comes because people are eating more or if it is just a side effect. I did get to enjoy some of prednisone’s other side effects. It affected my mood incredibly. I was depressed and anxious on it – especially at the highest dose of 80 mg per day. I have definately been slow to heal. I still have patches of shingles that are not healed – including the infected patch on my back. I have also had increased fatigue and weak muscles. There are other side effects I have had to deal with but I don’t want to bore everyone!

The other good thing about getting off the prednisone is that I get to go off of 2 other medications I was on to deal with the side effects. To deal with the emotional/mental side effects I have had to take clonazepam. I did have to wean off of this drug as the withdrawal looked a little scary. I can also stop taking pariet which I needed to deal with the stomach upset caused by prednisone.

Finally, to be off prednisone marks a huge victory in my battle with ulcerative colitis. The fact that I am off of it with no return of symptoms means that I am finally in remission. While the prednisone certainly helped get the symptoms under control it alone does not put colitis in remission. It is likely due to the imuran I have been taking since the beginning of January. As an immuno-suppressant, imuran works to depress the immune system so that it is no longer attacking my colon. Imuran is a drug given to transplant patients to stop them from rejecting the new organ. There are some serious side effects (including the risk of cancer – rare but it is there) however, given the choice between ulcerative colitis, losing my colon and taking imuran – I chose imuran. I am so looking forward to my health continuing to improve. For the first time in 3 years I am free of ulcerative colitis symptoms.

9 thoughts on “Free at last…

  1. What Chris so conveniently fails to discuss is the massive doses of morphine that she required for pain. One doctor said she was on a dosage high enough to bering down a horse. The morphine led to side effects from hell. Hallucinations, crying jags, paranoia, depression, totally uncharacteristic behaviours, anxiety X 10, no ability to make intelligent decisions, irrational thoughts, attention seeking. Add to this the prednisone and all the other drugs, and life with the Thomas family was a whole lot o fun for many long weeks.
    I’m glad my lover is back. It was very hard to watch her suffer the way that she did.

  2. Stumbled across your blog–I suffered from UC for awhile, and had my colon removed nearly a year ago, then had my ostomy reversed and got a j-pouch in the fall. It feels so wonderful to be healthy again. Congrats for going into remission, and to be off the nasty prednisone–I know I hated that stuff, it made me very irritable, not to mention the moonface. Take care of yourself!

  3. thanks for the information, My Brother has PG and I have seen it first hand (NOT PRETTY) he has been taking shots of Embrel for a year and is now all cleared up. I was looking for sights to do a report for college and Came across yor story ! thanks for sharing ! Glad your feeling better and you and your mate can get back to life 🙂

    Cindy

  4. prednisone can be naaasty stuff for sure. I have re accuring bells palsy, and my neurologist just recently put me on prednizone again. This time though he gave me to high of a dose for my sensative brain….and it put me into steriod induced phycosis. CRAZY STUFF. im still comming out of it, and all though i can remember my days now, im still in a deep deep depression from it. an im a lil light headed still, screwy vision…ect. haha.
    glad to hear that you are finally free from this, and it gives me hope that i too can feel good someday.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s